Heparin-induced thrombocytopenia (HIT) is a commonly encountered condition, especially in inpatient settings, and is often attributed to high mortality and prolonged hospital stays. A rare entity, autoimmune heparin-induced thrombocytopenia (aHIT) refers to a condition in which antiplatelet factor-4 (PF4) antibodies activate platelets even in the absence of heparin. Our patient presented 12 days after transcatheter aortic valve replacement (TAVR) with altered mental status and severe thrombocytopenia. Further work-up revealed acute thromboembolic cerebrovascular accident (CVA), and the HIT antibody was positive. He was started on intravenous argatroban infusion with poor response. Platelet factor-4 antibodies were positive as well, and he was started on intravenous immunoglobulins (IVIG) therapy resulting in platelet recovery. This case is a reminder to consider autoimmune HIT, especially when platelet count fails to improve with conventional therapy.
No takes yet. Share an insight, caveat, or question.
Batool et al. (2023) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: